How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2253
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
4079050
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

a friend ,female 53 who has been on alzam for 4 years and cipramol

Customer Question

a friend ,female 53 who has been on alzam for 4 years and cipramol for 4 years recently started taking lamicton after being hospitalised for a sleep attack..where she was unable to get up and do basic things ,couldnt go to work etc, depressed...following 2 traumatic experiences retrenchment and relationship breakup.
she spent 10 days in a pshyce ward , under meds like zyprexa etc.
after regular visits with the phsyciatrist he prescribed lamicton even tho she is not bipolar and he knew it.
she also takes recreational drugs in small amounts like cocaine , khat , mdma over last 3 years. once a month an all nite party .
she has not stopped the sleep attacks and suffers terrible anxiety leading up to and during them .
i feel lamicton is to blame , and maybe alzam , and cipromol
can u advise wat u think she should do to get her happiness and energy back?
Submitted: 6 years ago.
Category: Mental Health
Expert:  Norman M. replied 6 years ago.
Chat Conversation Started
NormanM :

I see you are offline at the moment

NormanM :

Can you chat?

JACUSTOMER-okp52axo- :

yes

NormanM :

Geat. The first thin g you need to know is that Lamictal is not only used to treat bi-polar disorder. It is commonly used "off-label" as the jargon goes to treat other conditions too

NormanM :

Could you describe to me in a bit more detail what you described as a sleep attack?

JACUSTOMER-okp52axo- :

it happens when her anxiety levels get high as a result of insecurity and negative thought patterns along with many other stressors such as a dominating sister and lack of money...she will have a good nites sleep after taking her usual meds and wakes up very anxious and cannot get up , maybe at a push to feed her cats only but even this is a huge task .

JACUSTOMER-okp52axo- :

she feels trapped in the bed as tho it has a magnetic hold over her, in bad attacks it can last for two days and friends and relatives have to come and rescue her.

JACUSTOMER-okp52axo- :

other times she manages by herself to get up by the evening

NormanM :

I think I understand what is happening. Part of the problem - indeed the major part of the problem is her thought patterns and perceptions which are the root cause of her high anxiety levels, and while bedication will help to deal with some of the symptoms, it does not deal with the root cause.

NormanM :

The very first thing she should do is to see her Doctor again, and report to him any increase in anxiety levels she has noticed since she started Lamictal. He may want to change her drug regime.

NormanM :

In addition, she would really benefit from psychotherapy to deal with the root causes of her problem, and the best thing she could do is to undergo a course of Cognitive Behavioral Therapy, which I shall explain in a moment. With me so far?

JACUSTOMER-okp52axo- :

yes but i feel that her overall energy level and her ability for example to shrug off an all nite party has diminished since she started taking lamicton in conjunction with lalzam and cipromol, pls lets address that first

NormanM :

That's why I suggested she see her Doctor - discuss in detail her responses to the medication and to have her drug regime reviewed.

NormanM :

That, however is only the first step. The other part is equally, if not more important.

JACUSTOMER-okp52axo- :

fine , but i would like some recommendations from you if you have the skill and knowledge , and if not can we speak to someone that does have it ..bear in mind that this is the same doctor who put her on lamicton in the first place and i feel has been neglectful and having read lamictons horror stories on the net , i ask you for true expert advice

NormanM :

You are getting it. If she distrusts - or you distrust her current Doctor, she should see someone else immediatelt. Only after a face to face evaluation and a full medical history is taken can appropriate medication be decided, and on sites like this, ethics forbid that we should break that rule.

NormanM :

Lamictal does have its problems, but frankly, a lot of the stuff on the net is simply scaremongering, and if you read it with no background training, you are rather liable todraw the wrong conclusions. Its effect varies greatly from individual to individual

JACUSTOMER-okp52axo- :

ok so talk about case histories in the third person that we can , if we choose, directly apply to her case in terms of lessons learnt by others, we need some specific knowledge

NormanM :

Furthermore - and perhaps you don't want to hear this, but the use of recreational drugs by a pesron with her problems is a VERY risky enterprise indeed. If she does want to ger better, she should quit those and start looking after herself, instead of expecting others to provide some magic pill to make her better. No cocaine etc, adequate medicationand psychotherapy are what are needed. Tough, but there it is.

JACUSTOMER-okp52axo- :

sorry but your answer wasnt what i was looking for ...please dont debit my credit card

NormanM :

I think I have made it clear what is needed here, and while I am happy to expand on what I have said about psychotherapy, I am not about to indulge in speculation. I deal in facts. If it is not what you want to hear, it remains my opinion. If you do not accept it, please feel free to reject it accurate professional advice. You asked what she should do, and with my many years experience in metal health I have told you. You do not need to pay until you receive a satisfactory answer, so I shall opt out in order that one of my colleagues may be better able to help you.

Expert:  Dr. Vikas replied 6 years ago.
Hello,

Since Norman has opted out, I will try to answer your question.

Could you please enlist all the symptoms for which she was hospitalized recently?

Kindly tell me the doses of all the medicine you have mentioned if it is possible for you?

Thanks

Vikas

Related Mental Health Questions